For doctors
Search

Think your child is allergic to antibiotics? Think again

Posted By David R. Stukus, MD
July 10, 2017

I’d like to share my favorite statistic: 10 percent of people report having a penicillin allergy, but 90 percent of them are not actually allergic.

Adverse reactions to antibiotics are relatively common, especially in children, but they are rarely caused by actual allergies. Instead, the reactions are the result of side effects. Unfortunately, the distinction between “allergy” and “side effect” is poorly understood by both medical providers and patients.

If someone is truly allergic, they need to avoid that antibiotic, as reactions will occur with every exposure. Once an antibiotic allergy is listed on someone’s permanent health record, it is rarely removed.

Allergic reactions can take various forms:

  • Type I, Immunoglobulin E (IgE) immediate onset: Can cause hives, swelling, difficulty breathing, anaphylaxis. Typically occurs within minutes or one to two hours after a dose is given.
  • Type II/III hypersensitivity: Delayed onset, beginning days to weeks after starting an antibiotic. Can cause diffuse rash, joint pain/swelling, or ulcers on mucous membranes. Examples include: Stephens Johnson syndrome, Erythema Multiforme.
  • Type IV hypersensitivity: Delayed onset, beginning several days after starting an antibiotic. Typically causes raised, itchy, pink/red rash that can be generalized.

Common non-allergic adverse reactions:

  • Delayed onset itchy rash, typically raised, pink/red that starts 3-7 days after starting an antibiotic course. (Note the similarity to Type IV reactions)
  • Abdominal pain, diarrhea (antibiotics alter our normal bacterial colonization and/or promote gastric emptying)

Unfortunately, our ability to evaluate for true antibiotic allergies is somewhat limited, but it’s important not to mislabel children with antibiotic allergies who don’t have them. There is a readily available and effective skin test to evaluate for Type 1 immediate onset, IgE mediated penicillin allergy, but tests do not exist for other antibiotics or non-IgE mediated reactions.

A dose-graded challenge can be very helpful. This involves gradual administration of increasing amounts of antibiotic in a supervised setting to monitor for symptom development. If nothing occurs, an allergic reaction can be ruled out and that antibiotic can be used again in the future. A recent study of 818 children, all with a history of delayed onset rash after taking amoxicillin, showed that 94.1 percent of them tolerated antibiotics again through dose-graded challenge. Only 2.1 percent developed mild immediate reactions, and none had anaphylaxis.

Symptoms often overlap between a predictable side effect and possible allergic reaction. Additional questions may help you and your doctor tell the difference:

  • Has the antibiotic been given again? If so and it was well tolerated, then allergy is unlikely.
  • What was timing of onset? If it occurred days after starting antibiotics, an IgE reaction is less likely.
  • What treatment was given? If symptoms resolved on their own after stopping the antibiotic, it could be either side effect or mild delayed allergic reaction.
  • How long has it been since the suspected reaction? Allergies may dissipate over time, especially if it has been more than 10 years.

Additional considerations:

  • Allergy to a specific antibiotic is not inherited. A child does not need to avoid an antibiotic if a parent reports that allergy.
  • Cephalosporins do not need to be avoided in patients with suspected penicillin allergy. Cross reactivity between penicillin/amoxicillin and cephalosporins is very low.
  • The types of allergic reactions do not cross-over, i.e. someone with Type IV allergy is not at elevated risk to have IgE-mediated anaphylaxis with future treatment.

As an allergist, I have limited tools to help determine a true allergy versus a side effect. A detailed history and use of dose-graded challenges are both very useful. However, sometimes I am unable to differentiate and must defer to ongoing avoidance. Hopefully increased awareness can prevent many children from being mislabeled as allergic in the first place.

About David R. Stukus, MD

Dr. Dave is a pediatric allergist at Nationwide Children’s Hospital in Columbus, Ohio. He enjoys using social media to interact with the public and his colleagues to help dispel common misconceptions and disseminate reliable evidence-based information. You can follow him on Twitter @AllergyKidsDoc for the latest info!

Comments

with , or register for free with Bundoo to comment.